Arizona, 2010Dust Storm in Arizona, August 15, 2010
August 15, 2010 · NWS PSR · 1 event in 1 county or zone
Thunderstorms in southeast Arizona generated strong outflow winds which produced dense blowing dust across the south central deserts on the evening of the 15th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in southeast Arizona generated strong outflow winds which produced dense blowing dust across the south central deserts on the evening of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 3:15 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 15, 3:15 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST SUN AUG 15 2010
.SYNOPSIS...
CLOCKWISE FLOW AROUND HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO IS
BRINGING MORE HUMID AIR FROM THE SOUTHEAST INTO OUR AREA. THIS MEANS
LOWER TEMPERATURES AND A SOMEWHAT BETTER CHANCE OF MAINLY LATE
AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS BY MONDAY INTO THE
MIDDLE OF THE WEEK. RELATIVELY DRIER AIR FROM THE WEST IS EXPECTED
TO MOVE INTO SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER
VALLEY WEDNESDAY AND MOST OF THE AREA THURSDAY AND FRIDAY.
&&
.DISCUSSION...
ONCE AGAIN...A SIGNIFICANT MESOSCALE CONVECTIVE COMPLEX WITH SHOWERS
AND THUNDERSTORMS NEAR AND SOUTH OF THE BORDER LAST NIGHT SENT MID
AND HIGH LEVEL DEBRIS CLOUDS OVER SOUTH-CENTRAL AND SOUTHWEST
ARIZONA TO SOUTHEAST CALIFORNIA THIS MORNING. AND ONCE AGAIN...THE
OVERNIGHT CONVECTIVE SYSTEM ALSO SENT LOW LEVEL MOISTURE INTO OUR
AREA WITH DEW POINT TEMPERATURES GENERALLY 5 TO 15 DEGREES HIGHER AT
MID MORNING COMPARED WITH THE SAME TIME YESTERDAY.
DESPITE THE INCREASE IN MOISTURE...TEMPERATURES WERE GENERALLY 1 TO
3 DEGREES HOTTER TODAY AS DEBRIS CLOUDS DISSIPATED TODAY COMPARED
WITH YESTERDAY. THUS...THE EXCESSIVE HEAT WARNING WAS ALLOWED TO
CONTINUE FOR SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA AND HAVE KEPT IN EFFECT THROUGH 3 AM MONDAY MORNING.
HIGH PRESSURE ALOFT IS CENTERED TO OUR EAST. MEANWHILE...A
WEAK WAVE OF LOW PRESSURE FROM THE SOUTHEAST IS EXPECTED TO HELP
SHOWERS AND THUNDERSTORMS DEVELOP OVER SOUTHEAST ARIZONA THIS
AFTERNOON AND THIS EVENING. OUTFLOW WINDS FROM THESE THUNDERSTORMS
COULD RESULT IN BLOWING DUST IN THE SOUTH-CENTRAL DESERT AREAS
ESPECIALLY FROM THE PINAL COUNTY AREA NORTHWEST INTO THE GREATER
PHOENIX AREA BY THIS EVENING. HOWEVER...IN COORDINATION WITH
NATIONAL WEATHER SERVICE FLAGSTAFF AND TUCSON...HAVE KEPT THE SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR TONIGHT TO THE SOUTH AND
EAST OF THE GREATER PHOENIX AREA.
THE HIGH PRESSURE CENTER IS GENERALLY EXPECTED TO REMAIN TO THE EAST
OF OUR AREA THROUGH WEDNESDAY. IT IS EXPECTED TO MOVE EAST FROM NEW
MEXICO TONIGHT TO TEXAS BY MONDAY. IT IS THEN EXPECTED TO MOVE BACK
TO NEAR THE ARIZONA-NEW MEXICO BORDER BY LATE MONDAY NIGHT AND
TUESDAY AND REMAIN IN THAT VICINITY THROUGH WEDNESDAY.
A CLOCKWISE FLOW AROUND THE HIGH IS EXPECTED TO BRING WEAK LOW
PRESSURE SYSTEMS AND MORE HUMID AIR FROM THE SOUTHEAST INTO OUR AREA
MONDAY AND TUESDAY. THIS MEANS LOWER TEMPERATURES AND A SOMEWHAT
BETTER POSSIBILITY OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS
AND THUNDERSTORMS ACROSS THE ENTIRE AREA FROM SOUTH-CENTRAL AND
SOUTHWEST ARIZONA TO SOUTHEAST CALIFORNIA BY MONDAY AND TUESDAY.
RELATIVELY DRIER AIR FROM THE WEST IS EXPECTED TO MOVE INTO
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY WEDNESDAY...
BUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS STILL EXPECTED
IN SOUTH-CENTRAL ARIZONA.
THE HIGH PRESSURE SYSTEM IS EXPECTED TO MOVE SOUTH TO NEAR THE
MEXICAN BORDER BY THURSDAY AND FRIDAY. THE CLOCKWISE FLOW AROUND THE
HIGH IS EXPECTED TO BRING DRIER AIR FROM THE WEST INTO OUR AREA
THURSDAY AND FRIDAY. THIS WILL CONFINE A SLIGHT CHANCE OF AFTERNOON
AND EARLY EVENING SHOWERS AND THUNDERSTORMS TO THE HIGHER TERRAIN
EAST OF THE GREATER PHOENIX AREA BY FRIDAY IF NOT SOONER...POSSIBLY
AS EARLY AS THURSDAY.
THE HIGH PRESSURE SYSTEM IS EXPECTED TO MOVE BACK EAST AGAIN WITH A
RETURN OF MOISTURE FROM THE SOUTHEAST AND A SLIGHT CHANCE OF MAINLY
LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS NEXT SATURDAY
AND SUNDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
ANTICIPATE STORMS WILL BE MORE NUMEROUS OVER WHITE MOUNTAINS AND
SOUTHEAST ARIZONA TODAY/TONIGHT COMPARED TO PREVIOUS DAYS...LEADING
TO GREATER THREAT OF STORMS AFFECTING THE PHOENIX AREA. MOST LIKELY
IMPACTS WILL BE OUTFLOWS FROM DISTANT STORMS CAUSING ABRUPT WIND
SHIFTS AND POSSIBLY BLOWING DUST...LESS LIKELY WILL BE A DIRECT HIT
OF A THUNDERSTORM AT THE TAF SITES. THUS HELD OFF ON INTRODUCING
TEMPO GROUPS FOR TSRA. ALSO HELD OFF ON INTRODUCING VIS RESTRICTIONS
DUE TO BLOWING DUST...PREFERRING TO WAIT UNTIL STORM ACTIVITY MERITS
IT. EXPECT MORE DEBRIS CLOUDINESS OVERNIGHT WITH SOME ISOLATED
EMBEDDED REMNANT SHOWERS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
WINDS WILL FAVOR SOUTH AND SOUTHEASTERLY DIRECTIONS...TURNING WEST
THIS EVENING OVER THE IMPERIAL VALLEY. ANTICIPATE THUNDERSTORM
DEBRIS CLOUDS AND POSSIBLY ISOLATED EMBEDDED SHOWERS TO MOVE THROUGH
AFTER 04Z. THERE IS ALSO A POSSIBILITY OF OUTFLOW FROM DISTANT
STORMS LEADING TO WIND SHIFTS. CONFIDENCE TOO LOW AT THIS TIME TO
INTRODUCE MENTION OF TSRA/SHRA OR BLOWING DUST AT THE TAF SITES.
DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...ANTICIPATE LITTLE CHANGE IN TEMPERATURES
AND HUMIDITY TRENDS DURING THE PERIOD AS HIGH PRESSURE SLOWLY SHIFTS
EASTWARD. MINIMUM HUMIDITIES ON THE LOW ELEVATIONS WILL GENERALLY BE
IN THE UPPER TEENS TO LOW 20S WITH GOOD OVERNIGHT RECOVERY...LESS SO
OVER PORTIONS OF SOUTHEAST CALIFORNIA. STORM CHANCES WILL REMAIN
EAST OF THE LOWER COLORADO RIVER VALLEY. EXPECT WINDS TO FOLLOW
FAMILIAR DIURNAL PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FOR SOUTH-CENTRAL ARIZONA DESERT AREAS
OF MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND
GILA BEND...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY
INCLUDING CASA GRANDE...ZONES 22...23...27...AND 28...UNTIL
3 AM MST MONDAY MORNING.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS
AVIATION...MEYERS
FIRE WEATHER...AJ/MEYERSHazardous weather outlook, Aug 15, 6:29 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
629 PM MST SUN AUG 15 2010
AZZ028-161400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
629 PM MST SUN AUG 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TONIGHT
AREAS OF DENSE BLOWING DUST ARE POSSIBLE THIS EVENING...ESPECIALLY
ALONG THE I-10 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS PARTS OF THE SOUTH CENTRAL DESERTS MONDAY AND TUESDAY.
PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE
BLOWING DUST ...DEADLY CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ022-023-027-161400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
629 PM MST SUN AUG 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TONIGHT
PATCHY BLOWING DUST IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE
SOUTHERN PORTION OF THE PHOENIX METRO AREA AND ALONG THE I-10
CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS PARTS OF THE SOUTH CENTRAL DESERTS MONDAY AND TUESDAY.
PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE
BLOWING DUST ...DEADLY CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-161400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
629 PM MST SUN AUG 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING.
GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND CLOUD TO GROUND LIGHTNING
ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MONDAY THROUGH THURSDAY...WITH CHANCES GRADUALLY
DECREASING FRIDAY INTO THE WEEKEND. PRIMARY WEATHER HAZARDS INCLUDE
GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAINFALL AND DEADLY
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ031>033-161400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
629 PM MST SUN AUG 15 2010 /629 PM PDT SUN AUG 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ030-161400-
JOSHUA TREE NATIONAL PARK-
629 PM PDT SUN AUG 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 15, 3:30 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN AUG 15 2010
AZZ024-152300-
GILA AZ-
330 PM MST SUN AUG 15 2010
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 400 PM MST
AT 324 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GLOBE...NEAR PINAL PEAK.
THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE GUSTY WINDS
MAY SPREAD INTO THE GLOBE AREA.
LOCATIONS IMPACTED INCLUDE...
PINAL PEAK...
RURAL SOUTHERN GILA COUNTY...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3327 11094 3337 11095 3343 11082 3332 11065
3319 11078
TIME...MOT...LOC 2229Z 128DEG 1KT 3330 11081
INIGUEZSpecial weather statement, Aug 15, 4:11 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST SUN AUG 15 2010
AZZ024-152345-
GILA AZ-
411 PM MST SUN AUG 15 2010
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 445 PM MST
AT 411 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CUTTER...OR SOUTH OF HIGHWAY 70
BETWEEN GLOBE AND SAN CARLOS...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GILA COUNTY SOUTH OF HIGHWAY 70 BETWEEN GLOBE AND
SAN CARLOS...
HIGHWAY 77 FROM GLOBE TO WINKELMAN...
CHRISTMAS...
WINKELMAN...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3318 11042 3318 11051 3316 11052 3313 11059
3313 11063 3300 11074 3299 11078 3322 11094
3338 11073 3324 11042 3320 11040
TIME...MOT...LOC 2309Z 123DEG 9KT 3324 11067
INIGUEZDust Storm, Central Deserts
- When
- August 15, 6:30 PM MST to 8:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Strong thunderstorms southeast of the greater Phoenix area generated gusty outflow winds in excess of 40 mph. The winds produced a dust storm, lowering visibility to near zero across portions of the central deserts, in the area from Casa Grande northwards towards Maricopa and Sun Lakes. Several reports were received of zero or near zero visibility along Interstate 10 southeast of Eloy.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 15, 20101 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 15, 2010$437,000 · 63 kt wind · 46 events
- Hail and Damaging Winds in Ohio, August 15, 2010$405,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Arizona, August 15, 2010$237,000 · 1.75 in hail · 7 events
- Damaging Winds in Alabama, August 15, 2010$80,000 · 60 kt wind · 13 events
- Damaging Winds in Alabama, August 15, 2010$45,000 · 56 kt wind · 6 events
- Damaging Winds in Tennessee, August 15, 2010$50,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Arkansas, August 15, 2010$38,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Arkansas, August 15, 2010$35,000 · 54 kt wind · 2 events
- Damaging Wind in Illinois, August 15, 2010$25,000 · 52 kt wind · 1 event
- Excessive Heat in Alabama, August 15, 20108 events
- Heat in Alabama, August 15 to 17, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252867.